Serotonin syndrome


Recently, I’ve been going through a medication adjustment which involved anti-depressants, and I ended up with having to deal with Serotonin syndrome.

 What is Serotonin syndrome?

Serotonin syndrome basically occurs when you take medications or dietary supplements that boost serotonin in your body and you end up having too much of it. The problem can be minor or major; at worst, it can result in death!

In my particular case, it caused symptoms such as:

– restlessness
– rapid and irregular heart beat
– twitching and cramping muscles (especially my stomach area)
– sweating
– diarrhea
– headache

If you want to read more, you can check out Wikipedia: Serotonin syndrome

 What caused it for me?

My psychiatrist and I believe that because I was on Venlafaxine (Effexor), starting Duloxetine (Cymbalta), and also taking Tramadol (which is known to cause issues with this) that it was just too much at once, even though I was tapering down the Effexor very quickly.

 Will it happen to you?

That depends on your medications, supplements, diet and many other variables. I can’t possibly answer that answer. But I hope that after reading this, if you weren’t already aware of the condition, you’ve learned of something to look out for and you can ask your doctor about for more information if you’re concerned. Don’t self-diagnose or change anything without talking to your doctor!

If it does happen, it sucks. But the good news is that it’s highly treatable and recovery time is rather fast.

 So what now?

For now, I dropped the Cymbalta due to Effexor withdrawals being more difficult to deal with. I’ve been a bit unstable emotionally, but I definitely feel much better physically and I am glad we figured this out. It’s much better than the alternative. I’ll be fine, it’ll just take some time to get back on track.

 

Share this:
Share

Have something to say about this?

5000

This site uses Akismet to reduce spam. Learn how your comment data is processed.